Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 138, NWS Raleigh, NC

September 15, 2002Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 15, 2002, 5:14 PM EDT for Nash County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2002, 5:14 PM EDT (21:14 UTC)
Expired
Sep 15, 2002, 5:45 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Nash County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS52 KRAH 152114
SVRRAH
NCC127-152145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
514 PM EDT SUN SEP 15 2002

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NASH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SPRING HOPE...OR ABOUT 12
  MILES NORTHEAST OF LINWOOD...MOVING NORTH AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  SPRING HOPE
  RED OAK
  NASHVILLE
  DORTCHES
  CASTALIA
  AVENTON

A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH 
AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR 
ROOM AND STAY AWAY FROM WINDOWS.

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:00 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 15, 2:00 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN SEP 15 2002

THE FLOOD WATCH WILL BE EXTENDED THROUGH THE NIGHT. READ ON.

SATELLITE IMAGERY NOW INDICATING A WELL DEFINED LOW LEVEL CYCLONIC
CIRCULATION IN NW GEORGIA. THIS WILL MOVE ACROSS CENTRAL NORTH
CAROLINA IN THE OVERNIGHT HOURS. AS MENTION EARLIER TODAY THE
MID/UPPER LEVEL SUPPORT HAS BEEN SHEARED AWAY BUT PLENTY OF LOW
LEVEL MOISTURE REMAINS IN PLACE THROUGH DAYBREAK MONDAY. SINCE THE
SYSTEM WILL NOT HAVE A DEEP LAYER OF MOISTURE TO WORK WITH THE
RAINFALL TOTALS OF 2 INCHES IN A LOCATION PER SHIFT HAVE ALL BUT
GONE AWAY BUT THE POSSIBILITY OF 1/2 TO 3/4 OF INCH WITH ISOLATED
AREAS OF MORE POSSIBLE IS MORE LIKELY THE CASE. THE CHANCES OF RAIN
TONIGHT WILL AGAIN BE CATEGORICAL AS THE SYSTEM MOVES FROM SOUTHWEST
(EVENING) TO NORTHEAST (MORNING). THE ETA SEEMS A BIT FASTER MOTION
THAN THE AVN WITH THE SYSTEM BUT THINK THAT THE SLOWER MOTION IS
MORE LIKELY DUE TO THE TIMING OF THE LOW FORMING BEING SLOW. WINDS
FROM THE SOUTH INTO THE SYSTEM WILL MAKE FOR A SLOW MOTION AS WELL.

THE WIND PATTERN AT THE SURFACE IS DIVERGENT WITH MORE STABLE AIR IN
WESTERN NC ... THE MORE UNSTABLE AIR SHOULD PUSH INLAND TO ALONG A
LINE FROM RALEIGH TO FAYETTEVILLE. THUS RAIN MAY DECREASE A BIT AS
IT FORMS AND MOVES TOWARD THE FORECAST AREA FROM THE UPSTATE OF
SOUTH CAROLINA BEFORE BECOMING A BIT MORE ENERGIZED AS IT TRACKS
FURTHER EAST.

THEN A LARGE LULL WILL OCCUR IN THE PRECIPITATION FROM AROUND
DAYBREAK MONDAY UNTIL AFTERNOON/EVENING TIME FRAME WITH THE MOVEMENT
OF THE COLD FRONT FROM THE NORTHWEST TO SOUTHEAST THROUGH THE AREA.
WINDS SHIFT TO NORTHWEST FAIRLY EARLY AROUND THE TRIAD REGION AND
THEREFORE THE CHANCE OF RAIN MONDAY EVENING SHOULD BE SLIGHT AND
CONFINED TO THE EASTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA.
TEMPERATURES SHOULD BE AROUND 80 TO LOWER 80S WITH A FEW BREAKS IN
THE CLOUDS DURING THE AFTERNOON IN THE TRIAD/WESTERN PIEDMONT AREAS
AND A GOOD SOUTHWESTERLY FLOW IN ADVANCE OF THE SYSTEM.

TUESDAY THROUGH SUNDAY...SURFACE HIGH AND AN UPPER RIDGE BUILD OVER
THE EAST COAST ON TUESDAY. DRIER AIR MOVES INTO THE AREA TUESDAY
BEHIND THE FRONT BUT TEMPS WILL WARM UNDER MOSTLY CLEAR
SKIES...HIGHS IN THE LOWER/MID 80S. THICKNESSES DROP A LITTLE FOR
WEDNESDAY...AND CLOUDS INCREASE AHEAD OF AN APPROACHING TROUGH. WILL
BEGIN PRECIP ON WEDNESDAY NIGHT AS A DEEP SOUTHERLY FLOW
DEVELOPS...THEN CONTINUE PRECIP INTO THURSDAY AS A BROAD TROUGH WILL
BE OVER THE EASTERN CONUS. THE TROUGH LIFTS OUT ON FRIDAY BUT A LOW
LEVEL SOUTHERLY FLOW CONTINUES AHEAD OF AN APPROACHING SURFACE
FRONT. WILL CONTINUE WITH PRECIP MENTION FRIDAY AND
SATURDAY...MAINLY DIURNALLY DRIVEN. WILL START SUNDAY WITH A CHANCE
OF SHOWERS AS THE FRONT APPROACHES. TEMPS FRIDAY THROUGH SUNDAY
LOWER-MID 60S/LOWER-MID 80S. -DGS

.RAH...FLOOD WATCH CENTRAL NORTH CAROLINA THROUGH TONIGHT.

CLINE

In the hours before

Special weather statement, Sep 15, 5:07 PM EDT, 7 minutes before
NCZ007>011-023>028-040>043-075>078-085-086-088-089-160001-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT SUN SEP 15 2002

...ISOLATED DAMAGING WIND GUSTS MAY OCCUR ACROSS SECTIONS OF EASTERN
NORTH CAROLINA THROUGH EARLY EVENING...

SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL MOVE NORTH
ACROSS CENTRAL NORTH CAROLINA THIS EVENING.  THE STORMS WILL PRODUCE
HEAVY RAINFALL AND BRIEF PERIODS OF WIND GUSTS BETWEEN 25 AND 35 MPH.
A STORM OR TWO MAY PRODUCE WIND GUSTS NEAR 60 MPH FOR A BRIEF INSTANCE.
VERY LITTLE THUNDER IS OCCURRING WITH THIS SYSTEM.  THUS YOU NEED TO
BE AWARE OF DARKENING SKIES IN YOUR VICINITY AND BE READY TO SEEK
SHELTER IN A STURDY STRUCTURE IN A MOMENTS NOTICE.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 4:32 PM EDTSevere Thunderstorm WarningRAHJohnston13 min
Sep 15, 4:58 PM EDTSevere Thunderstorm WarningRAHDurham32 min
Sep 15, 5:23 PM EDTSevere Thunderstorm WarningRAHGranville22 min
Sep 15, 5:33 PM EDTSevere Thunderstorm WarningRAHPerson27 min
Sep 15, 6:12 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.